Dizzy? It Could Be Acid Reflux

B.S. Dietetics, Dietitian, Health Professional

We all recognize the classic symptom of acid reflux disease or GERD: burning in the chest and esophagus.  What most people don't realize is that there are often a host of other symptoms as well.  One newly recognized symptom is dizziness.

It doesn't take much digging on message boards to see that many patients are dealing with this problem, and symptoms can range from annoying to debilitating.  While people often use the term "dizziness" interchangeably, there is a difference between simple dizziness and vertigo.  Basic dizziness is a feeling of being lightheaded, unsteady or weak.  Vertigo has the same symptoms, but also includes the feeling that you or your surroundings are spinning.

In a recent study, peripheral vertigo was found in 77.6 percent of patients with acid reflux, as opposed to only 26 percent of participants who did not have acid reflux.  One possible cause for these combined problems could be that refluxed material finds its way into the Eustachian tube after reflux episodes.  That refluxed material irritates the part of the inner ear responsible for balance, and  the patient experiences vertigo or dizzy spells.

Along the same vein as the study mentioned, acid reflux disease may also contribute to ear infections. We see this quite frequently in children who have acid reflux. Once the ears become infected, the inner ear may also become involved, which leads to dizziness.  If you also have pain, fever or other symptoms of infection, please see your physician immediately.  They may need to prescribe an antibiotic or other medications to help eliminate the infection.  Once the infection is cleared up, the dizziness should resolve on its own.

Another cause of dizziness could actually be the medication you are taking to treat your acid reflux disease.  Proton-pump inhibitors (PPIs) are often prescribed for patients dealing with acid reflux disease or GERD.  Check out the safety information and you'll see right away that dizziness is listed as one of the side effects of the medication.  Sometimes symptoms can subside as you continue treatment, but if they are severe or don't diminish, you need to talk with your physician.  They may want to treat your acid reflux disease with a different type of medication instead.

Sometimes it is really hard to determine the source of some of these annoying symptoms.  That is because vertigo and dizziness can be caused by many other things.  Please do not assume your symptoms are caused by acid reflux disease.  It is always best to have your physician check everything out and make sure there is not another underlying cause that might otherwise be missed.

_Jennifer has a bachelor's degree in dietetics as well as graduate work in public health and nutrition.  She has worked with families dealing with digestive disease, asthma and food allergies for the past 12 years.  Jennifer also serves the Board of Directors for Pediatric Adolescent Gastroesophageal Reflux Association (PAGER). _

See More Helpful Articles:

Allergy, Intolerance or Acid Reflux?

Acid Reflux and MSPI

Infant Acid Reflux: At a glance